I haven't tried Arava (was supposed to, long story why it never happened.) But, I know it's in a similar class to methotrexate and THAT can really deplete your folic acid in your body, which in turn, can cause severe fatigue. I had that problem with mtx and had to really up my b complex intake and add additional folic acid on top of that. Also, my liver became affected and THAT caused my joints to retaliate as well - do you have regular blood work that checks your liver enzymes?
You may already know all that stuff...but I thought I'd pipe my 2 cents and experience. Good luck.
Thank you so much for your reply! I added my list of meds. I have been reluctant in the past to add them as they change quiet often, but I know it does help in responses. I have been taking folic acid for a good while now. I do have my liver fuction checked every 3 months as well. I took MTX a few years ago and actually felt good while taking it, but it did raise my liver enzymes and I had to stop it. Actually, I have tried all the meds to treat lupus throughout the years, but most I can't take. They either don't work or I have bad side effects from them.
My Internal Medicine doc has been wanting me to take Remicade for a long time, but my rheumy says meds like Remicade and Enbrel can make the lupus worse, so she's trying really hard to find a happy medium.
I hope you have found a good mix of meds to help you. Do you have RA or some other form of Arthritis? Thank you again for your reply and I wish you the best also. Take care.
I'm sorry to hear that you have psoriatic arthritis. It sounds like you have been through alot. I'm sure that must be hard to deal with. It's good to hear that the Plaquenil is helping you though.
I will talk to my rheumy about increasing my folic acid. I was giving myself b-12 injections about 2 years ago, maybe I need to start that back as well. Tks for the suggestions on those two meds.
People with lupus have bad reactions to sulfa drugs as well. I'm by no means suggesting that you may have lupus and I pray you never do, but since you are getting sick from sulfasalizine you should talk to your doctor. You may be allergic to sulfa.
I hope you continue to do well with the plaq. Tks again for your replies. I really appreciate it! Take care and you will be in my thoughts and prayers.
After much hesitation, I started Arava today after dr. strongly suggested adding it. I did stop the azulphidine last month. I just couldn't handle the stomach pains. I think I stopped too late, my stomach is still bothering me.
Anyway, I'm a bit worried about the Arava. Did you find, Babs, any special time of day was best to take it? I took it w/breakfast and the rest of my meds (nexium and plaquenil and daily vitamin) Should I take it alone (between meals w/o other meds?) I guess with my history of immune supressing drugs, I better up the folic acid again like I did before. How bad was your hair loss? When did it start? Any other problems you recall?
The write up on Arava is so scary sounding! I'm worried about being sick again! So far, it's 2 for 2 on these types of drugs with being bedridden for months.
Well, it was a toss up. He wants me to start Enbrel, but knowing my worries, he suggested Arava this last time instead (he brought it up the time before as well with the Enbrel.) Both are immuno-suppressing drugs....so, I really don't know. Enbrel is probably a lot safers it sounds...this stuff can last in your body up to 2 years it says, if I accidentally get pregnant - the baby is likely not to survive or have severe birth defects (I guess it's a class X drug), it can cause liver issues (which I've already been through twice and lost 3 years of my and the kid's life, basically, trying to get well again.) I bought my super b complex (with folic acid) and am taking it daily. We'll see - any signs of issues and I"m off it and just going to have to deal w/what Plaquenil alone can do for me. I've been healthy for a year now......I've had questionable issues where I felt I was coming down with an infection and skidded past it........I'm not willing to give that fighting ability up again....3 year sick in bed (after 3 years of being laid up unable to walk within the same decade) is more than I can handle.